Texas, 2024

Excessive Heat in Texas, July 1 to 3, 2024

July 1 to 3, 2024 · NWS SHV · 15 events in 15 counties and zones

An upper ridge of high pressure built in across the Southern Plains during the first several days of July, before eventually sliding off to the east into the Mid-South and Lower Mississippi Valley. Meanwhile, a stationary front lingered from Southeast Oklahoma into extreme Southwest Arkansas and portions of North Louisiana, which aided in compressional heating and low level moisture pooling,…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure built in across the Southern Plains during the first several days of July, before eventually sliding off to the east into the Mid-South and Lower Mississippi Valley. Meanwhile, a stationary front lingered from Southeast Oklahoma into extreme Southwest Arkansas and portions of North Louisiana, which aided in compressional heating and low level moisture pooling, with temperatures climbing into the upper 90s to near 100 degrees through July 2nd. The moisture pooling resulted in minimal mixing of dewpoints, with attendant heat indices ranging from 110-115 degrees each afternoon on July 1st and 2nd. However, with the front retreating back northeast away from East Texas, allowing for slightly drier air to mix down to the ground from the west on the 3rd-5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 30, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 30, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1247 AM CDT Mon Jul 1 2024

...New AVIATION...

.UPDATE...
Issued at 1041 PM CDT Sun Jun 30 2024

Decided to make a few changes to POPS and overnight lows based on
current trends and short-term progs. Also, added some fog to
our SE Oklahoma, SW/South-Central Arkansas zones, and portions of
NE Louisiana overnight. In addition to this, decided to let the
Excessive Heat Warning expire, but replace most of it with a Heat
Advisory, and kept a Heat Advisory in place for all of our East
Texas zones. For the remainder of the night, expect precip to
continue to diminish, with overnight lows generally in the mid to
upper 70s.

&&

.SHORT TERM...
(This evening through Monday Night)
Issued at 246 PM CDT Sun Jun 30 2024

Nice little clusters of showers and thunderstorms are going from
SE OK across S AR and just edging into N LA now. We see spotty
convection farther south. All this activity is trying to
establish a little cool pool north, but lots of holes in that
cheese so far. The HRRR does a decent job of representing the
areas of concern and drifting southward into the evening as well.
This rain should make for a slightly cooler day tomorrow with heat
index 105 or less for at least S AR. Elsewhere, heat calculations
will generally be in the 106 to 110 range with another heat
advisory for Monday. We may see another warning upgrade if we end
up with some compressional heating tomorrow, but for now
considering current warning, we are sticking with another heat
advisory for Monday for our counties in OK/TX and all our LA
parishes, excluding S AR to some extent. Barring some decent
rainfall, it will be another night with some near record warmth
for lows at most locales, but some rain cooled areas will be
possible. Highs will be in the middle 90 range for most under
added clouds and the humidity will still running soupy, boosting
those HI numbers. The chance for more convection continues along
and south of I-20 for the most part on Monday and then dries up
going forward for a while. Lows tomorrow night should see the
benefit of the weak front with a little cooler range for lows in
the low to mid 70s on Tuesday as the 1027mb core stays in the
Great Lakes. /24/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 246 PM CDT Sun Jun 30 2024

Much like this last little air mass, we are grazed by the
northeast winds briefly and see just one day and one night of
slightly cooler temps. Mid to late week will continue with mid to
upper 90s and lows in the mid to upper 70s widespread once again.
The sea breeze will spread into the parishes under the building
upper high and not much else during midweek. The models are
trending closer to average for next weekend as a deeper and
stronger upper low edges another front down into our neck of the
woods. So model pops are in the 20-40 range again by the end of
the forecast period keeping back the triple digits perhaps. /24/

&&

.AVIATION...
(06Z TAFS)
Issued at 1243 AM CDT Mon Jul 1 2024

Patchy fog and IFR/LIFR flight conditions may affect a few
isolated locations early in the period, most notably KELD.
However, flight conditions should improve back into the VFR range
at all terminals by 01/18z. Another round of scattered showers and
thunderstorms are expected during the afternoon hours,
particularly across East Texas and much of Western and Central
Louisiana. KTYR, KGGG, KSHV, and KLFK should be the TAF sites most
likely to be affected by convection. The showers and thunderstorms
should gradually dissipate after 02/00z.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 100  81  99 /   0  10   0  10
MLU  72  97  77  97 /   0  10   0  20
DEQ  72  96  75  97 /   0   0   0  10
TXK  73 100  78 101 /   0   0   0  10
ELD  69  97  75  97 /   0   0   0  10
TYR  78 100  79  99 /   0   0   0   0
GGG  77  99  78  98 /   0  10   0  10
LFK  77  98  76  96 /   0  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Tuesday for ARZ059-070.

LA...Heat Advisory until 8 PM CDT Tuesday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT Tuesday for OKZ077.

TX...Heat Advisory until 8 PM CDT Tuesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...09
Hazardous weather outlook, Jun 30, 10:05 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1105 PM CDT Sun Jun 30 2024

ARZ059-070-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-020415-
Little River-Miller-Caddo-Bossier-Webster-Claiborne-Lincoln-Union-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1105 PM CDT Sun Jun 30 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT TUESDAY...

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...Tonight.

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of high humidity and daytime temperatures in the
mid 90s to near 100 will result in peak heat index values climbing
from 105 to 109 degrees Monday. Therefore, a Heat Advisory has been
is in effect until 8 PM Tuesday evening.

Isolated to widely scattered thunderstorms will also be possible
during the afternoon and evening hours. The strongest storms may
produce gusty winds, brief heavy rainfall, and dangerous cloud to
ground lightning. However, severe weather is not anticipated at this
time.

Hot conditions will continue through much of the week. Heat index
values will reach dangerous levels through much of the upcoming week
so look for heat products to be issued throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-060-061-071>073-020415-
Sevier-Howard-Hempstead-Nevada-Lafayette-Columbia-Union-
1105 PM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for south central Arkansas and
southwest Arkansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue with highs in the mid 90s.
In additional to the heat, isolated to widely scattered thunderstorms
will also be possible during the afternoon and evening hours. The
strongest storms may produce gusty winds, brief heavy rainfall, and
dangerous cloud to ground lightning. However, severe weather is not
anticipated at this time.

Hot conditions will continue through much of the week. Heat index
values will reach dangerous levels through much of the upcoming week
so look for heat products to be issued throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 excessive heat. Local standard time, as filed.

Excessive Heat, Franklin

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Angelina

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
July 1, 12:00 AM CST to July 3, 9:00 AM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195268, 1195269, 1195270, 1195271, 1195273, 1195274, 1195275, 1195276, 1195277, 1195278, 1195279, 1195280, 1195281, 1195282, 1195283.